Tornado, Linn
- When
- August 26, 9:28 PM CST to 9:29 PM CST
- Where
- Linn County, 2 mi NNW of Marion
- Rating
- F1
- Path width
- 40 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.067, -91.617
Rated high F1
A tornado briefly touched down in the Hunters Ridge area northwest of Marion and caused considerable damage to a house.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A tornado briefly touched down in the Hunters Ridge area northwest of Marion and caused considerable damage to a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 2:55 PM CST, 6 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CDT THU AUG 26 2004 .SYNOPSIS... SUBSIDENCE AND STRONG THERMAL INVERSION ALLOWED STRATUS FIELD TO LINGER WELL INTO THE AFTERNOON...WITH REMAINING CU LINING UP IN ROWS PARALLEL TO LLVL AMBIENT FLOW ACRS MUCH OF THE CWA THIS AFTERNOON. THIS AND HIGH SFC DPTS HAVE KEPT SFC TEMPS GENERALLY IN THE MID TO UPPER 80S ACRS THE CWA. MSAS AND SFC ANALYSIS INDICATING SFC BOUNDARY AND ENHANCED LLVL CONVERGENCE DRAPED FROM FAR SOUTHEAST MN...SOUTHWESTWARD ACRS NORTHERN IA AND INTO SOUTHEAST NEB. 18Z SOUNDING INDICATING H7 MB CAP AT AROUND 11 C...GETTING ENHANCED ACRS THE CWA AS THE DAY PROGRESSES IN MID LEVEL SOUTHWEST FLOW. && .SHORT TERM...(TONIGHT AND FRIDAY) PRESSURE FALLS...EDGE OF CAP AND VCNTY OF FRONT/LLVL FORCING AND CONVERGENCE ALL COMING TOGETHER FROM SOUTHEAST NE...ACRS NORTHWEST AND NORTH CENTRAL IA...INTO SOUTHEAST MN AND SHOULD BE INITIALIZATION ZONE FOR SVR EVENING CONVECTION THAT WILL FEED ON ROBUST CAPES BEING FEED INTO THIS AREA OUT OF EAST KS AND MO. THUS INITIAL TORNADIC SUPERCELLULAR THREAT TO THE NORTH AND WEST OF THE CWA...SHOULD PROPAGATE EAST OUT OF THIS ENHANCED SHEAR ZONE AND PROBABLY BECOME A LINEAR TYPE MCS WITH PRIMARY DAMAGING WIND THREAT ACRS EASTERN IOWA LATER THIS EVENING AND INTO NORTHERN IL LATE TONIGHT. WILL BE INTERESTING TO SEE HOW CONVECTION CAN MAINTAIN STRENGTH AS IT PROPAGATES INTO THE LOCAL AREA(MAINLY ALONG AND NORTH OF THE I80 CORRIDOR) WITH GOOD CAP AND LESS CAPE ACRS THE LOCAL AREA FROM INHIBITING STRATUS THEN EARLIER EXPECTED. EARLIER THOUGHTS WITH THE STRONG CAP IN MIND AND MAIN UPPER SUPPORT WELL TO THE NORTH OF THE AREA(VORT COMPLEX AND 115 KT H25 MB JET MAX)...THAT BEST THREAT WOULD BE FROM THE ACTUAL FRONTAL FORCING GETTING INTO THE CWA FROM THE NORTHWEST MAINLY FROM 05Z AND PAST MIDNIGHT FOR LIKELY POPS. AGAIN NO REAL VORT OF CONSEQUENCE PUSHING DIRECTLY OVERHEAD AND TIME OF NIGHT/INSTABILITY MAKE FOR QUESTIONABLE SVR THREAT...BUT LATEST REGIONAL RADAR/SATELLITE TRENDS SHOWING CONVECTION TAKING OFF IN ENHANCED LINEAR CU FIELD ACRS NORTH CENTRAL IA WHICH MAY IMPACT THE NORTHWEST THIRD OF THE CWA EARLIER THIS EVENING. WELL SEE IF ELEVATED WARM WEDGE WILL HAVE ITS DEFLECTIVE/ CORROSIVE EFFECT AS THESE EVENING STORMS TRY AND PROPAGATE EASTWARD. OF LOWER IMPORTANCE IN FCST REGIME ARE LOWS TONIGHT...EXTENT OF SFC DPT FIELD ACRS THE CWA WOULD KEEP LOWS UP INTO THE MID 70S TONIGHT... BUT COOLING THUNDERSTORM OUTFLOW AND POST FRONTAL EFFECTS SHOULD KNOCK THE NORTHWEST THIRD TO HALF OF THE CWA BACK INTO THE UPPER 60S BY LATE TONIGHT. MAY BE SOME LOCALIZED DENSE FOG ISSUES AS WELL IN BETWEEN CONVECTIVE EPISODES AND LIGHTER WIND REGIME IN VCNTY OF BOUNDARY LATE TONIGHT...BUT 1ST PERIOD ALREADY BUSY ENOUGH WITH MAIN EMPHASIS ON STRONG STORM THREAT AND WONT MENTION FOR NOW. BOUNDARY CONTINUES TO SAG THRU THE LOCAL AREA FOR CONTINUED SHOWER/STORM CHANCE ON FRI...ALTHOUGH NOT EXPECTING MUCH IN THE WAY OF STRONG TO SEVERE CONVECTION UNTIL POSSIBLY LATE IN THE DAY ACRS THE FAR SOUTH. TEMP GRADIENT FROM NORTHWEST TO SOUTHEAST...AND AGAIN FULL WARMING POTENTIAL PROBABLY NOT REALIZED DUE TO CONVECTIVE DEBRIS. ..12.. && .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...SYNOPTIC FRONT EXPECTED TO REACH FROM LOWER MI TO STL FRIDAY NIGHT. LIFT AHEAD OF ADVANCING WESTERN UPPER TROUGH WILL PUSH SURFACE AND H85 WAVE ALONG THIS FRONT. THIS WILL PRODUCE ANOTHER SWATH OF RAIN AND THUNDERSTORMS OVER AREA...WITH ADDITIONAL ENHANCEMENT FROM RIGHT ENTRANCE REGION OF 110KT UPPER JET CURRENTLY PUSHING INTO CENTRAL ROCKIES. WIDESPREAD HALF TO 1 INCH RAINFALL AMOUNTS POSSIBLE OVER SOUTH WITH POTENTIAL FOR GREATER AMOUNTS WITH FORECAST PRECIP H20 VALUES RUNNING OVER 2 INCHES ALONG AND NORTH OF FRONT. WILL HAVE TO MONITOR TRENDS FOR FLASH FLOOD POTENTIAL IN THE SOUTH WHERE GROUND NEARLY SATURATED FROM RECENT RAINFALL. RAISED POPS TO LIKELY OVER SE HALF FORECAST AREA WITH CHANCE POPS KEPT ACROSS NW. SAT MORNING... KEPT CHANCE POPS IN MORNING...THEN SHOULD CLEAR IN AFTERNOON AS UPPER TROUGH PUSHES THROUGH AND SURFACE RIDGE MOVES IN FROM NORTHERN PLAINS. SURFACE RIDGE AXIS SHIFTS EAST OVER FORECAST AREA BY SUNDAY MORNING WITH NW FLOW ALOFT. LINGERING CLOUDS AND N-NE FLOW TO LIMIT HIGHS TO 70S SAT. CHANGED REST OF WEEKEND TO DRY OVER MOST OF AREA. EARLY TO MIDDLE PART OF NEXT WEEK COMPARATIVELY UNEVENTFUL WITH HIGH PRESSURE OVER AREA AND WAVE TRAIN IN MID LEVEL FLOW WELL TO NORTH OF AREA. TEMPS MODERATE BACK INTO LOWER 80S AND KEPT CLOSE TO GUIDANCE. NEXT UPPER TROUGH BEGINS TO DEVELOP OUT WEST WED AND THU WITH LOW LEVEL RETURN FLOW INTO CENTRAL PLAINS... CREATING MORE FAVORABLE CONDITIONS FOR PRECIP. HOWEVER...CHANCES NOT HIGH ENOUGH TO MENTION IN FORECAST AT THIS TIME. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 538 AM CDT THU AUG 26 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 538 AM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA TODAY. TEMPERATURES IN THE UPPER 80S TO NEAR 95 WILL RESULT IN HEAT INDICES OF 95 TO 100 ACROSS MUCH OF THE AREA...WITH 100 TO 105 SOUTH OF INTERSTATE 80. THUNDERSTORMS MAY OR MAY NOT DEVELOP THIS AFTERNOON AND EVENING DUE TO A LAYER OF WARM AIR ALOFT. IF STORMS DO DEVELOP...THEY WOULD BE ISOLATED IN NATURE BUT LIKELY SEVERE. TONIGHT...THERE IS A BETTER POTENTIAL FOR SEVERE STORMS AND HEAVY RAIN. A SQUALL LINE IS FORECAST TO DEVELOP IN WESTERN IOWA IN THE LATE AFTERNOON AND MOVE EAST....ARRIVING IN EASTERN IOWA AFTER 10 PM. THE SQUALL LINE SHOULD BE UNDER TRANSITION FROM SEVERE STORMS TO HEAVY RAIN WHEN IT REACHES EASTERN IOWA. THERE IS THE POTENTIAL FOR DAMAGING WINDS UP TO 70 MPH AND GOLFBALL HAIL...MAINLY NORTH OF INTERSTATE 80 AND WEST OF THE MISSISSIPPI THROUGH 2 AM. A BIGGER CONCERN IS THE POTENTIAL FOR HEAVY RAIN. AS THE SQUALL LINE TRANSFORMS INTO A LARGE THUNDERSTORM COMPLEX...WIDESPREAD RAINFALL OF 1 INCH IS LIKELY WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES. THE MOST LIKELY AREA FOR THIS HEAVY RAIN WILL BE ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH MOST OF THE WEEKEND. THE THUNDERSTORM COMPLEX FROM THURSDAY NIGHT WILL CONTINUE INTO FRIDAY MORNING. WITH A COLD FRONT MOVING THROUGH THE AREA...THERE IS THE POTENTIAL FOR SEVERE STORMS TO DEVELOP IN THE AFTERNOON. THE MOST LIKELY AREA WOULD BE SOUTH OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. THE SAME AREA THAT HAS A THREAT OF SEVERE STORMS ON FRIDAY WILL ALSO HAVE THE POTENTIAL FOR HEAVY RAINFALL. WIDESPREAD RAINFALL OF ONE HALF TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2 INCHES. FRIDAY NIGHT INTO SATURDAY NIGHT...THE COLD FRONT WILL STALL FROM CENTRAL MISSOURI INTO NORTHERN INDIANA AS LOW PRESSURE MOVES UP ALONG THE FRONT. THIS WILL BRING ANOTHER ROUND OF RAIN AND THUNDERSTORMS TO THE AREA. THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE SOUTH OF AN OTTUMWA IOWA TO PRINCETON ILLINOIS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST GARRISON 42.14N 92.14W
08/26/2004 50 MPH BENTON IA EMERGENCY MNGR
MEASURED WINDS OF 50 MPH.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 2 W VINTON 42.16N 92.07W
08/26/2004 55 MPH BENTON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED MEASURED 50 TO 55 MPH WIND
GUST.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST 2 W SHELLSBURG 42.09N 91.91W
08/26/2004 50 MPH BENTON IA EMERGENCY MNGR
MEASURED 50 MPH WIND GUST.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST BELLE PLAINE 41.90N 92.27W
08/26/2004 70 MPH BENTON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS WIND GUSTS 50 TO 70 MPH POWER
OUT.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST STANLEY 42.64N 91.81W
08/26/2004 0 MPH BUCHANAN IA CO-OP OBSERVER
40 TOO 50 MPH WIND GUSTS.
&&
MZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST INDEPENDENCE 42.47N 91.89W
08/26/2004 0 MPH BUCHANAN IA EMERGENCY MNGR
SEVERAL REPORTS OF 50 MPH WIND GUST ACROSS THE COUNTY.
PERIODS OF HEAVY RAIN WITH SOME MINOR STREET FLOODING.
&&
MZThe Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
1 tornado. Local standard time, as filed.
Rated high F1
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422487.